Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Grand Forks, ND

June 5, 2018Barnes County, Griggs County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2018, 11:10 PM CDT for Barnes County, Griggs County, Steele County, North Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2018, 11:10 PM CDT (04:10 UTC)
Expired
Jun 5, 2018, 11:45 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Barnes County, ND, Griggs County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 80 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 11:15 PM CDTHAIL 14 Ese Wimbledon, NDESTIMATED ONE INCH HAIL BY PUBLIC.
Jun 5, 11:29 PM CDTHAIL 1.758 Ssw Sibley, NDLARGE HAIL AT WEST SIDE BOAT RAMP ON LAKE ASTABULA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 9:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1433 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS53 KFGF 060410
SVRFGF
NDC003-039-091-060500-
/O.NEW.KFGF.SV.W.0016.180606T0410Z-180606T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1110 PM CDT TUE JUN 5 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Griggs County in southeastern North Dakota...
  Northwestern Barnes County in southeastern North Dakota...
  Southwestern Steele County in southeastern North Dakota...

* Until midnight CDT.

* At 1110 PM CDT, a severe thunderstorm was located over Wimbledon,
  or 21 miles northeast of Jamestown, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Leal around 1130 PM CDT.
  Dazey around 1135 PM CDT.
  Rogers around 1140 PM CDT.
  Bald Hill Dam around 1150 PM CDT.
  Sibley around 1155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4728 9846 4734 9790 4700 9805 4708 9847
TIME...MOT...LOC 0410Z 279DEG 26KT 4718 9848 

HAIL...1.50IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
758 
WWUS53 KFGF 060434
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1134 PM CDT TUE JUN 5 2018

NDC039-091-060443-
/O.CAN.KFGF.SV.W.0016.000000T0000Z-180606T0500Z/
Griggs ND-Steele ND-
1134 PM CDT TUE JUN 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRIGGS AND
SOUTHWESTERN STEELE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled. 
Additional thunderstorms still remain in far southeastern Griggs 
County.


A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

LAT...LON 4722 9837 4722 9796 4700 9805 4705 9831
TIME...MOT...LOC 0433Z 270DEG 26KT 4716 9824 

$$

NDC003-060500-
/O.CON.KFGF.SV.W.0016.000000T0000Z-180606T0500Z/
Barnes ND-
1134 PM CDT TUE JUN 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN BARNES COUNTY...

At 1133 PM CDT, a severe thunderstorm was located over Dazey, or 19
miles northwest of Valley City, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Dazey and Rogers around 1135 PM CDT.
  Sibley around 1200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4722 9837 4722 9796 4700 9805 4705 9831
TIME...MOT...LOC 0433Z 270DEG 26KT 4716 9824 

HAIL...1.25IN
WIND...60MPH
 
$$

CJ
565 
WWUS53 KFGF 060445
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1145 PM CDT TUE JUN 5 2018

NDC003-060455-
/O.CAN.KFGF.SV.W.0016.000000T0000Z-180606T0500Z/
Barnes ND-
1145 PM CDT TUE JUN 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARNES COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.

LAT...LON 4722 9837 4722 9796 4700 9805 4705 9831
TIME...MOT...LOC 0443Z 279DEG 26KT 4715 9811 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:47 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 5, 9:47 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
947 PM CDT Tue Jun 5 2018

.UPDATE...
Issued at 947 PM CDT Tue Jun 5 2018

Elevated showers so far across our northwestern CWA, but there is
a narrow axis of instability extending between the warm/stationary
front just east of the Red River and the cold front beginning to
move into our western counties. MLCAPE values still around 1500
J/kg and there is plenty of deep layer bulk shear near 50 kts.
Thus, a watch in eastern ND. Progression of the cold front may
limit severe on the northern edge of the watch, but with the
instability axis still there can't rule out the severe potential.
Short range models are in pretty decent agreement on activity
ramping up during the next few hours across the southeastern CWA
into the Red River Valley, so adjusted POPs to fit current CAM
trends.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 306 PM CDT Tue Jun 5 2018

Big gradient in temperatures this afternoon, with mid 60s around
the Lake of the Woods to mid 80s near Gwinner North Dakota.
Surface moisture return is still pretty meager across most of the
FA, with mid 40 dew points around the Lake of the Woods. However,
they are higher to the west, where they are in the upper 50s from
Devils Lake to Gwinner. Not too much happening right now, there
are some elevated echoes on radar around Devils Lake, but not sure
these are even reaching the ground. The best instability axis lies
across south central North Dakota, but some CIN remains in place.
Looking for a kicker to arrive later this evening in the form of
the low level jet. This would be expected to get going sometime
around or after dark. Being early June, not too excited about the
prospects of severe weather getting going after dark. However,
timing for any strong to severe storms should be 8 to 9 pm in the
Devils Lake region and late evening to around midnight in the Red
River Valley. Think as the storms transition into Minnesota after
midnight they should gradually weaken. There may be some lingering
pcpn in Minnesota Wednesday morning, but the rest of the day looks
quiet.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 306 PM CDT Tue Jun 5 2018

Sfc high moves over region for Wed night as upper ridge begins to
amplify from northern tier thorugh Sask/Alb provinces. Will see a
break in activity through late Thursday evening, when next shortwave
moves into area with SW flow aloft from srn CA into the Dakotas.  At
the sfc, a warm frontal boundary sets up well south of ND/SD state
line and storms/showers will develop early Fri morning mainly across
sern zones. Frontal boundary lifts to near Hwy 2 corridor by 00Z and
POPs further north than fcst indicated 24 hrs ago. Low confidence in
the lower POPs on Sat as system moves out of area and ECMWF remains
drier than GFS , but easterly flow setting up Sat night into Sun
should keep most of area dry for latter part of the weekend...with
some low POPs for cntrl ND into the Devils Lake region.  A cold
front then moves across the region Sun night into Mon, and looks
like best chance for widespread shra/tsra activity in the Day 2
through 7 timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 657 PM CDT Tue Jun 5 2018

All sites currently VFR, with convection expected to move in later
this evening at KDVL and around the 05-06Z time frame for KFAR and
KGFK. Have mostly VCTS and Tempo groups, but included TS at KFAR
in a prevailing group as most of the short range models have a
thunderstorm complex in that area. Most of the convection and
showers will be past us by 10-12Z in the morning, although some
periods of MVFR ceilings behind the system will be possible. All
sites will return to VFR by the end of the period. Winds will
shift around to the northwest behind the convection.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Speicher
AVIATION...JR
Hazardous weather outlook, Jun 5, 9:59 AM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
959 AM CDT Tue Jun 5 2018

MNZ001>003-013>016-022-023-027>031-040-NDZ014-024-026>030-038-039-
049-052-053-061500-
West Polk-Norman-Clay-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-South Clearwater-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-Benson-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
959 AM CDT Tue Jun 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible from 8 pm this evening until
midnight. The main hazard from these storms would be hail up to 1
inch in diameter and wind gusts to 60 mph. Localized heavy rain
is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ004>009-017-024-032-NDZ006>008-015-016-054-061500-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-South Beltrami-Hubbard-Wadena-Towner-Cavalier-
Pembina-Ramsey-Eastern Walsh County-Western Walsh County-
959 AM CDT Tue Jun 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are expected during the evening and overnight hours.
However, these storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 5, 10:53 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1053 PM CDT TUE JUN 5 2018

NDZ026>029-060445-
Griggs ND-Nelson ND-Steele ND-Grand Forks ND-
1053 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON...GRIGGS AND NORTHWESTERN STEELE COUNTIES UNTIL
1145 PM CDT...

At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Logan Center to near Sutton. Movement was
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Aneta around 1055 PM CDT.
  Logan Center around 1105 PM CDT.
  Cooperstown and Kempton around 1125 PM CDT.
  Northwood around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern and northeastern North Dakota.

LAT...LON 4764 9850 4783 9820 4785 9735 4733 9811
      4741 9850
TIME...MOT...LOC 0353Z 279DEG 24KT 4778 9794 4745 9848

CJ
Special weather statement, Jun 5, 10:54 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1054 PM CDT TUE JUN 5 2018

NDZ049-052-060430-
Sargent ND-Ransom ND-
1054 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANSOM AND
NORTHWESTERN SARGENT COUNTIES UNTIL 1130 PM CDT...

At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glover, or 39 miles northwest of Britton, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Crete around 1115 PM CDT.
  Gwinner, Cogswell and Stirum around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

LAT...LON 4612 9801 4628 9801 4628 9803 4641 9803
      4638 9754 4607 9767
TIME...MOT...LOC 0354Z 288DEG 27KT 4627 9817

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:47 PM CDTSevere Thunderstorm WarningFGFBarnes58 min
Jun 5, 10:53 PM CDTSpecial Weather StatementFGFGriggs52 min
Jun 5, 10:54 PM CDTSpecial Weather StatementFGFSargent36 min
Jun 5, 11:22 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Griggs, Steele, Traill38 min
Jun 5, 11:34 PM CDTSpecial Weather StatementFGFSargent41 min
Jun 5, 11:40 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland65 min
Jun 5, 11:56 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill64 min
Jun 6, 12:21 AM CDTSevere Thunderstorm WarningFGFCass, Richland39 min
Jun 6, 1:05 AM CDTSpecial Weather StatementFGFRichland40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.